Multi-layered folding with voids


Dodwell, T. J., Hunt, G. W., Peletier, M. A. and Budd, C. J., 2012. Multi-layered folding with voids. Philosophical Transactions of the Royal Society A - Mathematical Physical and Engineering Sciences, 370 (1965), pp. 1740-1758.

Related documents:

This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below. (Contact Author)

Official URL:

Related URLs:


In the deformation of layered materials such as geological strata, or stacks of paper, mechanical properties compete with the geometry of layering. Smooth, rounded corners lead to voids between the layers, while close packing of the layers results in geometrically induced curvature singularities. When voids are penalized by external pressure, the system is forced to trade off these competing effects, leading to sometimes striking periodic patterns. In this paper, we construct a simple model of geometrically nonlinear multi-layered structures under axial loading and pressure confinement, with non-interpenetration conditions separating the layers. Energy minimizers are characterized as solutions of a set of fourth-order nonlinear differential equations with contact-force Lagrange multipliers, or equivalently of a fourth-order free-boundary problem. We numerically investigate the solutions of this free-boundary problem and compare them with the periodic solutions observed experimentally.


Item Type Articles
CreatorsDodwell, T. J., Hunt, G. W., Peletier, M. A. and Budd, C. J.
Related URLs
DepartmentsFaculty of Engineering & Design > Mechanical Engineering
Faculty of Science > Mathematical Sciences
Research Centres
Centre for Mathematical Biology
ID Code29651


Actions (login required)

View Item